Michigan, 2011

Damaging Wind in Michigan, July 18, 2011

July 18, 2011 · NWS GRR · 1 event in 1 county or zone

An isolated severe thunderstorm tracked east southeast across northern Ingham county, producing a measured wind gust of 59 mph just north northwest of Lake Lansing near Haslett.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An isolated severe thunderstorm tracked east southeast across northern Ingham county, producing a measured wind gust of 59 mph just north northwest of Lake Lansing near Haslett.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 18, 3:10 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 18, 3:10 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 PM EDT MON JUL 18 2011

LATEST UPDATE...ALL EXCEPT AVIATION...

.SYNOPSIS...(410 PM EDT MON JUL 18 2011)
HOT AND HUMID CONDITIONS ARE ANTICIPATED THROUGH THE REMAINDER OF
THE WEEK. THE PEAK OF THE HEAT AND HUMIDITY SHOULD COME WEDNESDAY
THROUGH THURSDAY AND PERHAPS INTO FRIDAY WHEN HIGH TEMPERATURES WILL
REACH THE LOW TO MID 90S WITH DEW POINT READINGS WELL INTO THE 70S.

&&

.SHORT TERM...(410 PM EDT MON JUL 18 2011)
(TONIGHT THROUGH WEDNESDAY NIGHT)

OUR PRIMARY FCST CHALLENGE IN THE SHORT TERM IS TO EVALUATE HOW HOT
IT WILL BE TUESDAY THROUGH WEDNESDAY NIGHT. THE CURRENT HEAT
ADVISORY HEADLINE FOR PORTIONS OF OUR AREA THROUGH 8 PM THIS EVENING
LOOKS EXCELLENT AND WILL REMAIN UNCHANGED. IN ADDITION WE ARE
ISSUING AN EXCESSIVE HEAT WATCH FOR WEDNESDAY THROUGH FRIDAY.

MAIN WX STORY IN THE SHORT TERM AND LONG TERM WILL BE THE HEAT AND
HUMIDITY. TUESDAY LOOKS (RELATIVELY) SLIGHTLY LESS HUMID WITH SFC
DEW PTS IN THE UPPER 60S TO AROUND 70 WITH LIGHT NORTHERLY FLOW.
WITH MAX TEMPS TOMORROW IN THE 85 TO NEAR 90 DEGREE RANGE WE
ANTICIPATE HEAT INDICES TOMORROW WILL REACH THE MID TO UPPER 90S.

IT WILL BECOME HOTTER AND OPPRESSIVELY HUMID WEDNESDAY WHEN MAX
TEMPS WILL REACH THE LOW TO MID 90S WITH SFC DEW PTS WELL INTO THE
70S. THIS WILL OCCUR AS H8 TEMPS REACH +22 TO +24 C AND WITH UPPER
RIDGING IN PLACE. FOR THESE REASONS AND AFTER EXTENSIVE COORDINATION
WITH SURROUNDING OFFICES WE HAVE OPTED TO ISSUE AN EXCESSIVE HEAT
WATCH TO COVER THE WEDNESDAY THROUGH FRIDAY TIME FRAME.

REGARDING LATE THIS AFTN/TONIGHT... KGRR/RGNL RADAR TRENDS AT 19Z
SHOW CONVECTION NOW MOVING EAST OF LAN/JXN. AT THIS TIME RGNL
RADAR TRENDS ARE NOT SHOWING SIGNS OF ANY NEW CONVECTIVE DEVELOPMENT
OVER OUR AREA OR OFF TO THE WEST ACROSS LAKE MI OR SOUTHERN WI. SO
WE WILL ONLY CARRY LOW CHC POPS FOR A SHOWER OR STORM THIS EVENING.
REMOVED POPS TO GO WITH A DRY FCST LATE TONIGHT TO THE NORTH OF THE
BOUNDARY AS SFC FLOW BECOMES NORTHERLY AND ADVECTS (SLIGHTLY) LESS
HUMID AIR IN.

WE WILL ALSO GO WITH A DRY FCST FOR TUESDAY WITH NO FORCING
MECHANISM FOR CONVECTIVE INITIATION TO OCCUR AND WITH 12Z GFS/NAM
GUIDANCE TIME HEIGHT RH PROGS SHOWING GRADUAL DRYING IN THE LOW TO
MID LEVELS AS LIGHT NORTHERLY FLOW CONTINUES. I HAVE ALSO OPTED TO
GO WITH A DRY FCST FOR TUESDAY NIGHT AND WEDNESDAY WITH A CONSENSUS
OF LATEST GUIDANCE AND MODEL TRENDS NOW SHOWING THE FOCUS FOR
CONVECTIVE DEVELOPMENT SHIFTED FURTHER NORTH ACROSS NORTHERN MI/THE
LAKE SUPERIOR REGION.

&&

.LONG TERM...(410 PM EDT MON JUL 18 2011)
(THURSDAY THROUGH MONDAY)

HOT AND HUMID CONDITIONS WILL CONTINUE THURSDAY INTO FRIDAY. THERE
WILL ALSO BE A CHANCE OF SHOWERS AND TSTORMS FRIDAY AND PARTICULARLY
LATER NEXT WEEKEND WITH THE APPROACH OF A COLD FRONT. HOWEVER AT
THIS TIME A CONSENSUS OF OUR LATEST MEDIUM RANGE GUIDANCE AND 12Z
MEX NUMBERS SUGGESTS ABOVE NORMAL TEMPS WILL CONTINUE THROUGH NEXT
WEEKEND.

&&

.AVIATION...(1245 PM EDT MON JUL 18 2011)
A WEAK COLD FRONT DROPPING DOWN FROM THE NNW WILL TRIGGER THE
DEVELOPMENT OF SCATTERED SHOWERS AND TSTORMS THIS AFTERNOON. AT THIS
TIME THE ONLY STORMS ARE LOCATED NORTH OF KGRR BUT ADDITIONAL
DEVELOPMENT WILL OCCUR THIS AFTERNOON.

PRIMARILY VFR TO MVFR CONDITIONS ARE ANTICIPATED THIS AFTERNOON BUT
ANY TSTORMS THAT DEVELOP THIS AFTERNOON COULD BRING CONDITIONS
BRIEFLY DOWN TO IFR. BASED ON LOCAL AND REGIONAL RADAR TRENDS WE ARE
ONLY CARRYING SHOWERS OR STORMS IN THE VICINITY OF ALL THE TERMINALS
AT THIS TIME FROM MID TO LATE AFTERNOON... BUT THESE WILL BE UPDATED
ACCORDINGLY BASED ON RADAR TRENDS THRU THE AFTERNOON.

MAINLY VFR TO MVFR CONDITIONS ARE ANTICIPATED TONIGHT AND THERE IS
SOME POTENTIAL FOR LOW CLOUDS AND SOME LIGHT FOG TO DEVELOP BEHIND
THE FRONT OVERNIGHT WITH A VERY WARM AND HUMID AIRMASS STILL IN
PLACE BEHIND THE FRONT.

&&

.MARINE...(410 PM EDT MON JUL 18 2011)
WIND AND WAVE ACTION WILL BE MINIMAL TONIGHT THROUGH MIDWEEK. HAZY
AND HUMID CONDITIONS ARE ANTICIPATED THROUGH THE REST OF THE WEEK...
PARTICULARLY ON WEDNESDAY AND THURSDAY WHEN DEW POINTS WILL BE WELL
INTO THE 70S.

&&

.HYDROLOGY...(410 PM EDT MON JUL 18 2011)
NO HYDRO ISSUES ARE ANTICIPATED THROUGH MIDWEEK WITH A HOT AND HUMID
BUT DRY WEATHER PATTERN.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...HEAT ADVISORY THROUGH 800 PM KENT...IONIA AND CLINTON COUNTIES
     SOUTHWARD.
     EXCESSIVE HEAT WATCH WEDNESDAY THROUGH FRIDAY FOR ALL OUR
     COUNTIES.
LM...NONE.

&&

SYNOPSIS:    LAURENS
SHORT TERM:  LAURENS
LONG TERM:   LAURENS
AVIATION:    LAURENS
MARINE:      LAURENS
HYDROLOGY:   LAURENS
Hazardous weather outlook, Jul 18, 3:53 AM EST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
453 AM EDT MON JUL 18 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-190900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
453 AM EDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TO REDEVELOP THIS AFTERNOON AHEAD OF WEAK
COLD FRONT THAT WILL CROSS THE AREA THIS EVENING. A FEW OF THESE
STORMS COULD HAVE DAMAGING WINDS...TORRENTIAL RAIN...AND FREQUENT
LIGHTNING. STORMS WILL MOVE EAST AROUND 40 MPH.

THE HEAT AND HUMIDITY WILL REACH TO NEAR 100 DEGREES IN PARTS OF
THE AREA INLAND FROM LAKE MICHIGAN DURING THE EARLY TO MID
AFTERNOON. THIS WILL INCREASE THE RISK OF HEAT STROKES FOR ANYONE
OUTSIDE OF A PROLONGED PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT AND HUMIDITY WILL CONTINUE TO BUILD THROUGH THE COURSE OF THE
THIS WEEK. HIGHS WILL LIKELY PUSH INTO THE 90S EACH DAY AWAY FROM
LAKE MICHIGAN. THE WARMEST DAYS ARE EXPECTED TO BE WEDNESDAY
THROUGH FRIDAY. HEAT INDEX VALUES MAY CREST THE 100 DEGREE MARK
THIS WEEK...ESPECIALLY FROM WEDNESDAY THROUGH FRIDAY.

THERE IS THE POTENTIAL FOR ADDITIONAL THUNDERSTORMS LATE IN THE
WEEK AND INTO THE WEEKEND AS ANOTHER FRONTAL SYSTEM GETS CLOSE TO
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

LMZ844>849-190900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
453 AM EDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS THE THREAT OF STRONG TO SEVERE STORMS THIS AFTERNOON INTO
THIS EVENING. IN THE STRONGER THUNDERSTORMS EXPECT INCREASED WAVE
HEIGHTS...NEAR CONSTANT LIGHTING... AND STRONG GUSTY WINDS.

AREA OF DENSE FOG ARE POSSIBLE AS VERY MOIST AIR MOVES OVER THE
COOLER WATERS OF LAKE MICHIGAN TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AREA OF DENSE FOG ARE POSSIBLE THROUGH MOST OF THIS WEEK AS VERY
MOIST AIR MOVES OVER THE COOLER WATERS OF LAKE MICHIGAN. THERE IS
THE CHANCE OF MORE THUNDERSTORMS FRIDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

WDM

In the hours before

Special weather statement, Jul 18, 11:26 AM EST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1226 PM EDT MON JUL 18 2011

MIZ037>039-043>045-181745-
LAKE-MASON-MECOSTA-NEWAYGO-OCEANA-OSCEOLA-
1226 PM EDT MON JUL 18 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 1220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FREESOIL TO
HESPERIA...MOVING EAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING AND TORRENTIAL DOWNPOURS ARE ALL POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  REED CITY...          BIG RAPIDS...         BALDWIN...
  LEROY...              BITELY...             WHITE CLOUD...
  FREESOIL...           IRONS...              LUTHER...
  TUSTIN...             HERSEY...             HESPERIA...
  WALKERVILLE...        GOODWELL TWP...       TROY TWP...
  HOME TWP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4417 8601 4417 8543 4351 8527 4352 8617
      4418 8628
TIME...MOT...LOC 1625Z 271DEG 26KT 4415 8618 4357 8594

DUKE
Special weather statement, Jul 18, 12:37 PM EST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
137 PM EDT MON JUL 18 2011

MIZ039-040-045-046-181830-
CLARE-ISABELLA-MECOSTA-OSCEOLA-
137 PM EDT MON JUL 18 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CADILLAC SOUTH
TO BIG RAPIDS...MOVING EAST AT 35 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
TORRENTIAL DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  MOUNT PLEASANT...     HARRISON...           CLARE...
  MARION...             EVART...              BARRYTON...
  MECOSTA...            ROSEBUSH...           WEIDMAN...
  FARWELL...            HIGHLAND...           HARTWICK TWP...
  MIDDLE BRANCH TWP...  SYLVAN TWP...         ORIENT TWP...
  SEARS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4415 8460 4353 8460 4357 8534 4417 8533
      4416 8461
TIME...MOT...LOC 1736Z 272DEG 32KT 4414 8520 4367 8512

DUKE
Local storm report, Jul 18, 12:42 PM EST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
142 PM EDT MON JUL 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             LAKEVIEW                43.44N 85.28W
07/18/2011  M0.70 INCH       MONTCALM           MI   BROADCAST MEDIA

            ALSO REPORTED GUSTY WINDS

0130 PM     HAIL             LAKEVIEW                43.44N 85.28W
07/18/2011  M0.70 INCH       MONTCALM           MI   BROADCAST MEDIA

            ALSO REPORTED GUSTY WINDS

&&

LHART
Local storm report, Jul 18, 12:48 PM EST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
148 PM EDT MON JUL 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     TSTM WND DMG     SIX LAKES               43.43N 85.15W
07/18/2011                   MONTCALM           MI   911 CALL CENTER

            TREES DOWN

&&

LHART
Special weather statement, Jul 18, 1:24 PM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
224 PM EDT MON JUL 18 2011

MIZ067-074-181930-
INGHAM-JACKSON-
224 PM EDT MON JUL 18 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MASON IN
INGHAM COUNTY SOUTHWEST TO NEAR SPRING ARBOR IN JACKSON COUNTY. THE
LINE OF STORMS WAS MOVING EAST AT 25 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
TORRENTIAL DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  JACKSON...            GRASS LAKE...         BROOKLYN...
  WEBBERVILLE...        WILLIAMSTON...        STOCKBRIDGE...
  LESLIE...             CLARK LAKE...         WATERLOO TWP...
  LIBERTY TWP...        MICHIGAN CENTER...    VANDERCOOK LAKE...
  HORTON...             SANDSTONE...          NAPOLEON...
  LEONI...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4208 8460 4272 8436 4272 8415 4239 8412
      4208 8412
TIME...MOT...LOC 1823Z 272DEG 19KT 4263 8431 4216 8449

DUKE
Special weather statement, Jul 18, 4:31 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
531 PM EDT MON JUL 18 2011

MIZ059-067-182230-
CLINTON-INGHAM-
531 PM EDT MON JUL 18 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DEWITT...MOVING SOUTHEAST AT 30 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  WEBBERVILLE...        WILLIAMSTON...        DEWITT...
  WHEATFIELD TWP...     HASLETT...            OKEMOS...
  EAST LANSING...       BATH...               FOREST HILLS...
  MERIDIAN...           MILLVILLE...          BELL OAK...
  MERLE BEACH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4284 8468 4297 8457 4291 8436 4278 8436
      4278 8418 4277 8415 4246 8414
TIME...MOT...LOC 2132Z 303DEG 25KT 4280 8449

LAURENS

The radar

The Detroit radar (KDTX), 77 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ingham

When
July 18, 4:44 PM EST to 4:49 PM EST
Where
Ingham County, 1.98 mi E of Towar Gardens
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.772, -84.411

Radar data corroborated a 59 mph measured wind gust just north northwest of Lake Lansing near Haslett.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312514.